Heparin scare leads to new dosing issue

While efforts to make dosing safer in the wake of recent heparin-related deaths make sense, such efforts have created a fresh set of safety concerns for providers who use it, observers say. For one thing, with providers turning to new suppliers, the drug is arriving in different quantities and strengths than many medical staffs are used to administering, raising the risk that the drug will be dosed incorrectly. Specifically, new packaging isn't coming in the single-dose form typically distributed by Baxter; instead, many vials contain larger or more potent quantities of the drug.

Heparin already is one of the five "high-alert" drugs most commonly associated with medication errors in hospitals, and this only raises the ante. As a result, some medical centers are having to establish extra precautions. For example, in some hospitals, pharmacists are reminding nurses to draw the drug from a vial instead of using a pre-filled syringe, and have asked the hospitals to remove the syringes so nurses won't make a mistake while switching between products.

To learn more about this issue:
- read this article from the Baltimore Sun

Related Articles:
Number of heparin-related deaths reported triples
Baxter provides update on heparin reactions
Post-heparin, no oversight excuses

Suggested Articles

The profit margins and management of Community Health Group raise questions about oversight of managed care insurers.

Financial experts are warning practices about the pitfalls of promoting medical credit cards to their patients.

A proposed rule issued by HHS on Tuesday would expand short-term coverage, a move Seema Verma said will have "virtually no impact" on ACA premiums.